The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Trialing new medication


#1

Hey all,

What’s the general rule of thumb from hain / dr s on when to give up on a medication and how much increase in symptoms you should tolerate? I went three weeks with depakote, which have just totally screwed me up. 4 days into it I got intense light sensitivity. And stayed on it for another two weeks, which was a disaster.
I am trialing nadolol, a beta blocker, and I am a week in and getting intense light sensitivity etc. input on how “much” negative impact is okay versus deteemential would be appreciated.

Hale


#2

Hi Hale

Sorry to hear abt your light sensitivity problem. You have my utmost sympathy. Been there and lived in the dark like a mole months on end. No idea what The Experts might say. Did read Dr Nicholas Silver, whose pretty eminent in UK, suggested always cutting back to level you didn’t get the side effects for a week or two and then trying again. That of course referred generally to side effects not specifically light sensitivity though. Guess it all just depends on what and how much of what a person feels they can tolerate. However as light sensitivity, if extreme, impacts so much on quality of life one needs to think long term psychological effects etc.

I read three things cause light sensitivity: migraine, some medications and Anxiety.

Betablockers can cause light sensitivity, generally indirectly because they can Dry Eyes main symptom of which is light sensitivity. That happened to me. Treat with artificial non-medicated tears in eye drop form from optician or use warm compress 3-4 times a day. Just sit with warm damp cloth over eyes 10/15 minutes. To start with wetter is better. That helps open the tear ducts maximum. Watch ambient humudity because that will make a difference too. Do check in a mirror to see if your pupils are dilated or better still get someone else to look deep into your eyes as the mirror might make you feel queer.

I remember reading your ‘better with one eye closed’ post. Of course that cuts light entering eyes by 50%. Have you been to your eye plp yet? Must admit I think, if it was me, I’d want to safely quit the drugs until I’d seen them. I carried on with the betablockers anyway. They could have made my light sensitivity worse from the start. Was so ill anyway I doubt ‘I’d have noticed but eventually Propranolol more or less stopped mine and interestingly my eyes aren’tdry anymore except when humidity very low and as long as I do warm compress once a day. I can actually look at the sunshine again, Helen


#3

Thanks Helen. It’s less the light sensitivity and more the computers/leds/floruesents that are bothering me. Normal light seems to be okay.

I’ve seen a neuro ophthalmologist who said my eyes were fine. I went and saw an optometrist who diagnosed me with minor vertical heterophoria, and I’ve got fancy prism glasses coming my way the week after next. I guess I just have now tried 3 drugs that have all given me the same adverse symptoms, names making every migraine symptom worse. I can live with the beta blocker fatigue/shortness of breath etc, but all these prophylactics seem to make the actual migraine severity and frequency much worse for some reason.

Has anyone else experienced worsening of actual symptoms while on a prophylactic?


#4

Ah well. Is this light sensitivity or visual vertigo. I found one of the first symptoms the Propranolol did hit on the head was my sensivity to computer/TV screens which was a main trigger for me for a long time. I went many months unable to use either. It was a while before it would stop nausea when looking at a screen within more than one thing moving at a time I do remember. The eminent Dr Silver did write that preventatives that initially cause side effects often prove the most effective in the long run but I’ve yet to meet anyone who has actually proved that. Helen


#5

Hain says 4-6 weeks if tolerable and symptoms improvement.


#6

Thanks. Do they say anything about making symptoms worse/ more pronounced and if that’s a good thing?


#7

Hey hale @elahcix this may or may not be helpful but most drugs I’ve tried made me worse before better and most side effects eased after 4 weeks so it may be worth sticking it out . I asked dr s about increased light sensitivity on meds and he said that’s uncommon and more likely that the migraine brain is sensitive and does not like change anways hope this helps :slight_smile:


#8

Thanks amylouise. Did they make you worse because of the side effects or did they make you more sensitive to your triggers and exacerbate your existing symptoms?


#9

Hi hale, I started meds end of April and had to tirate up slowly, I did see an increase in all my sympthons for about 4-5 weeks but then it settled and yes my sensitivity did increase too but I stuck with it, tbh I wore my amber somnilight glasses more to weather it out.
Was back with neuro this week and I’m upping my med now so I know my brain won’t like it but I also know it’ll settle. Good luck hope things settle for you, these meds always tricky x


#10

No it’s exactly as @nin described they do increase all my symptoms then settle


#11

Yes Dr Silver did mention ‘temporarily worsening headaches’. What he actually wrote was:-

‘Occasionally drugs that are going to be effective in the long run cause temporary worsening of headaches during the initial stages. This is actually a good sign and it is worth persevering for at least a few weeks, possibly increasing the drugs more slowly.’

As the article was entitled ‘Chronic Migraine’ and he explained previously that, although most plp get headaches predominately, the condition does manifest in other ways and other symptoms are usual, amongst which he lists vertigo, dizziness, light sensitivity, I would be happy to take that he means symptoms other than headache may worsen but there’s no way of being sure about that really. There’s no point me offering you the webpage because I hold it on an old bookmark and that will now take you to a different document anyway. Helen


#12

Thanks everyone. Does titrating really slowly help ease that for anyone? What about “new” migraine symptoms caused by drugs? I’ve had my head pressure turn into a splitting headache and had some odd GI/bladder symptoms as well.

I guess I just had such a bad time on depakote I am scared to really do much on meds for fear of making the beast worse in perpetuity.


#13

I tirated up ultra slowly on Propranolol and don’t recall any worsening of symptoms at all although I was so ill I admit some could have occurred without me noticing. I do remember there was no improvement, not for several months but I consoled myself because I read Dr S said plp tend to be 70% better after nine months (of treatment) so wasn’t expecting anything to happen overquickly.

Your recent bad experience with Sodium Valproate would understandably make you anxious. Maybe it’s not yet cleared your system and partially to blame for your current side effects still. My understanding is most drug-induced side effects leave you once the drug does so permanent damage must surely be pretty unlikely.


#14

Thanks Helen, that was my understanding as well. But 2 months after stopping the sodium valproate my migraine was still all weird so it has been a bit of journey experiencing a whole bunch of weird side effects/new migraine symptoms. My doc has given me nadolol, a beta blocker. How slowly did you titrate up? He had me go 20mg for a few days and then to 40mg. ( I took the liberty of having an intermediate step at 30mg for a few days). Once I got to 40mg all hell broke loose so I titrates down and am on 10mg and things have calmed a bit. I am thinking of staying on 10mg for a while before going to 15mg.


#15

I started off at 30mg and was supposed to go up 20mg every fifth day. I went up 10mg, and depending went 5 or 7 days between each increase. I was taking it 3 times daily. Not sure but Nadolol and Propranolol must be very similar so other things I found useful with Propranolol. I’ve never reacted to increases at all. Not once. As you have I go mininalistic just go up 5 or 10mg and give it 2 weeks between increases til you are confident they agree with you and/or maybe your system is clearer to cope.

Take with glass of water, not few sips. Spread increase where possible evenly through day. Spread total doses as wide through waking hours as possible for maximum coverage. You get 50% more efficiency with Propranolol if plenty of protein in accompanying meal. I can notice difference. Oh, and when you get that far there are loads of over the counter meds, ie allergy meds, cold meds etc you must not take with betablockers but because it would kill you but they stop the betablockers workingso read around before The Cold Season hits… Helen


#16

Yes, I got slight worsening of head pressure on Verapamil. It felt like it was more constant though instead of episodic. And it wasn’t really that much worse above my normal baseline. I could see though if I didn’t start on a low dose it could have been really bad.


#17

Thanks to the both of you. Ander, what dose did you start on for verapamil?


#18

This is exactly what I read @Onandon03 and totally what happens when I take most meds :slight_smile:


#19

I started at 20mg (1/2 tab of 40mg) and then slowly worked up to 120mg ER over the course of about 6 weeks. Then it was relatively easy to jump to 240mg and then 360mg, which is where I’m at today.


#20

Thanks everyone. Maybe I am just super med sensitive and need to take a much slower approach to titrating up. I’ll chat with my neurologist Monday. For now I’ll stick with the 10mg of nadolol. I’d much rather do it right and get a lasting impact than attempt a quick fix and screw it up.

Hopefully it helps control the vertigo and visual issues!